Alert archive / Nevada / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 22, 2016, 1:39 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2016, 1:39 PM PDT (20:39 UTC)
- Expired
- Sep 22, 2016, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County White Pine County, NV
The radar
The Cedar City radar (KICX), 204 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
530 WGUS55 KLKN 222039 FFWLKN NVC033-222330- /O.NEW.KLKN.FF.W.0001.160922T2039Z-160922T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 139 PM PDT THU SEP 22 2016 THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN WHITE PINE COUNTY NEVADA... * UNTIL 430 PM PDT * AT 135 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST WHITE PINE COUNTY. FLASH FLOODING IS EXPECTED AND THE STRAWBERRY BURN SCAR IS IN THE PATH OF THE HEAVY SHOWER ACTIVITY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREAT BASIN NATIONAL PARK...SHOSHONE...BAKER AND SACRAMENTO PASS. EXCESSIVE RAINFALL OVER THE STRAWBERRY BURN SCAR WILL RESULT IN DEBRIS FLOW. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. LAT...LON 3868 11462 3952 11432 3954 11405 3868 11405 $$ LW
1 follow-up statement
329 WGUS75 KLKN 222332 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 432 PM PDT THU SEP 22 2016 NVC033-222338- /O.EXP.KLKN.FF.W.0001.000000T0000Z-160922T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WHITE PINE NV- 432 PM PDT THU SEP 22 2016 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHITE PINE COUNTY WILL EXPIRE AT 430 PM PDT... THE HEAVY RAIN HAS ENDED ACROSS THE WARNING AREA. AS A RESULT, FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER, AREA CREEKS AND STREAMS WILL CONTINUE TO RUN FULL OF WATER FOR THE NEXT SEVERAL HOURS BEFORE RECEDING. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3868 11462 3952 11432 3954 11405 3868 11405 $$ 86
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:00 AM PDT, 11 hours 39 minutes earlier.
Area forecast discussion, Sep 22, 2:00 AM PDT, 11 hours 39 minutes before
Area Forecast Discussion National Weather Service Elko NV 200 AM PDT Thu Sep 22 2016 .SYNOPSIS...A cool low pressure system will be moving through the Great Basin. By the time this system exits on Friday, the mountains of Elko County could accumulate up to a foot of snow. && .SHORT TERM...This morning through Friday. The models are in good agreement. A Pacific storm system will move through the Great Basin region bringing showers and thunderstorms as well as several inches of snow to the mountains. Satellite imagery shows mid to high cloudiness from waning tropical system Paine pushing into southern Nevada and Utah. Some of this moisture may get entrained into the moist low pressure system and enhance precipitation values along our border with Utah over the next couple days. The radar currently shows showers and thunderstorms through the Central portions and extending to the northeastern portions of Nevada. This same are will remain active through the remainder of the day. A positive- tilt Pacific trough is encroaching upon the Pacific Northwest CONUS. Central low pressure will be rapidly moving across the west to reposition over Nevada by late Thursday. The infusion of moisture from Paine will be limited to the NV/UT border area. A cold front will be making its way through the state on Thursday. There is potential for some additional wrap-around precipitation for the mountains of northern Elko County beginning late Thursday as the system exits northeast through Wyoming and Montana. Thunderstorms will occur along the frontal passage and within the unstable air after the passage. Instability will linger over much of the LKN CWFA on Thursday. Snow levels will dip to around 7000 feet Thursday evening with around one-half foot of snow expected around that level. High temperatures will range from the mid 40s to the mid 50s. Low temperatures will generally be in the 40s tonight, dipping into the 30s Thursday night. .LONG TERM...Friday night through next Thursday. The last of the wrap around precip should exit the northeastern parts of the state into Utah by Saturday morning. Northwesterly flow behind the low will usher in dry, stable conditions for the weekend. A Pacific ridge begins to grow eastward over CA and NV early next week and by Sunday develops a closed 594 dm axis over northern CA allowing a gradual recovery in high temperatures back into the 70s and 80s by the middle of next week. Lows will also warm but may be slower to do so with some snow cover in the higher terrain, which will in turn affect nocturnal drainage into the adjacent valleys. Still, 40s will be common again. Winds light with the ridge overhead. By the end of the period another trough flattens the ridge and dry southwest flow enters the region. && .AVIATION...Strong weather system entering the Great Basin will keep moisture in place over all TAF sites through the forecast period. Periods of showers with VCTS at all sites, including night time. The area of thunderstorms will move east with the front. As of 12z Thursday, the frontal boundary extended from around Jackpot to Round Mountain and was drifting east. Winds west of this were west to northwest, and winds east of it from the southwest and south. This line will push out of the state by Thursday afternoon. Ceilings and visibility will largely remain VFR with isolated exceptions to 4SM in heavier showers. Mountain obscurations will be widespread. Conditions will be best at KWMC and KTPH but will reduce there at times Thursday afternoon. En route flight will be iffy in spots with snow above 9000 feet MSL in central and eastern Nevada and above 7500 feet MSL in northern and northeast Nevada. && .FIRE WEATHER...A wet storm system will be moving through the Great Basin tonight through Friday. This will continue to bring rain showers with some isolated thunderstorms. As the system exits on Friday, winds will be strong across northern Elko County. RH values will remain well above critical threshold values due to the rain. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/98/98/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:37 AM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Lander, Nye, White Pine | 8 hr |
| Sep 22, 11:06 AM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Nye, White Pine | 5 hr |
| Sep 22, 2:29 PM PDT | Wind Advisory | LKN | Elko, Nye | 11 hr |
Nearby
Flash Flood Warnings in Nevada, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.